Alert archive / Utah / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood warning at Sep 22, 2016, 7:38 AM MDT for Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2016, 7:38 AM MDT (13:38 UTC)
- Expired
- Sep 22, 2016, 1:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Sep 22, 4:08 AM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 22, 4:08 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
408 AM MDT Thu Sep 22 2016
.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.
&&
.SHORT TERM (THROUGH 12Z SATURDAY)...
Water vapor loop shows a closed low over far southern Oregon.
MDCARS wind observations show a 100kt-130kt cyclonic jet from
central California into the Pacific Northwest. GOES/HRRR/00Z KSLC
RAOB indicate the precipitable water value ranges from 0.40"-0.60"
mountains to around 1.60" in Dixie.
Majority of showers and thunderstorms will continue to coalesce
across northwest Utah today organized along the shear axis of the
cyclonic upper level jet. Another area of convection stretches
from near Kanab toward the Uinta mountains. This area forming due
to increased diffluence aloft will likely expand and become quite
heavy as the jet axis begins to near from the west this morning.
There remains a heavy rain threat due to dewpoints rising into the
60s...Precipitable water value near 1.50" and a very deep warm
cloud layer of 5-10kft. The Flash Flood Watch remains in effect.
Have issued numerous wind advisories. The one for the Great Salt
Lake Desert is for post frontal winds due to the tight thickness
gradient. Across west central and southern Utah gusty winds will
occur ahead of the cold front thanks to mixing down higher
momentum air.
Fairly strong cold advection will occur tonight which will keep
the precipitation going across the north and west as snow levels
start to near 8000ft. Snow levels may be even lower than that in
areas of higher precipitation rates. Next shift may have to raise
some headlines for high elevation impacts.
A damp and cold day is forecast for the north Friday as the cold
advection is maximized through the morning. Forecast highs are
near record low for max temperatures Friday. Snow levels look to
near 7kft during the morning.
Lake induced CAPE will likely rise to between 500J/KG and
1000J/KG as seen on modified BUFKIT forecast soundings for a GSL
temperature of 62F (Its 72F right now). Thus areas southeast of
the lake will likely see more persistent shower activity Friday
night. Elsewhere precipitation will be tapering off due to rising
heights and warming mid levels.
.LONG TERM (AFTER 12Z SATURDAY)...
Cold and moist northwest flow will remain over northern Utah
Saturday morning into early afternoon before the moisture
decreases. Have boosted pops along the Wasatch Front and Mountains
as this northwest flow will be favorable for lift as well as the
GSL should destabilize this air mass enough to produce scattered
showers south and east of it where the greatest pops have been
forecast. Have expanded the slight chance of pops into the
afternoon over the higher terrain of northern Utah as well as
south and east of the GSL. By evening the flow becomes more
anticyclonic which should turn off the precip. With clearing skies
mountain valleys and valleys of southwest Utah could see isolated
hard freeze conditions by Sunday morning.
The surface gradient tightens up across Dixie Saturday evening
through Sunday morning along with a north northeast flow at 700mb
which will combine to to create gusty canyon winds in the
neighborhood of 35-45 mph.
In the extended period from Sunday through midweek a gradual warming
trend and dry conditions will prevail. Have taken temps down just a
degree or two in many areas for Sunday through Tuesday due to low
level northerly flow remaining in place and the day-to-day increase
of 850 mb temps supports a smaller surface temp change from one
day to the next.
Have ignored the EC forecast of creating a 500mb low over New Mexico
Sunday and drifting it northwest into Utah Tuesday. The EC ensemble
no longer supports this solution so banked on the GFS as the correct
way to go.
&&
.AVIATION...
North winds at the SLC terminal are expected to shift back to
southerly between 14 and 17Z and possibly be quite gusty. However,
there is a 40 percent chance the northerly gradient will remain in
place with no wind shift until the cold frontal passage at about
22Z. There is a 20 percent chance that cigs will lower below
BKN030 in heavier showers through 22Z increasing to 40 percent
after 22Z.
&&
.FIRE WEATHER...
Yesterday's ERC values were below the 50th percentile across the
south, while many stations across central and northern Utah were
closer to the 80th percentile.
A cold wet storm system will continue to bring periods of heavy
showers and thunderstorms to the region with most areas seeing a
good wetting rain. Winds too will be gusty across the western
valleys and southern Utah. Snow Levels are likely to fall to near
7kft by Friday.
A drying and warming trend is expected to begin this weekend
lasting into next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ012-013-019>021-
518.
Wind Advisory from 9 AM this morning to 11 PM MDT this evening
for UTZ013-015-016-019>021-518.
Wind Advisory from noon today to 11 PM MDT this evening for
UTZ005.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM/AVIATION...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 22, 3:08 AM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 308 AM MDT THU SEP 22 2016 UTZ001>016-019>021-517-518-WYZ021-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 308 AM MDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS MAY BE HEAVY AT TIMES LEADING TO THE POTENTIAL FOR FLASH FLOODING FOR PRONE AREAS OF SOUTHERN UTAH ALONG WITH URBAN FLOOD ISSUES ELSEWHERE. STRONG GUSTY WINDS WILL DEVELOP TODAY...IMPACTING MUCH OF WESTERN AND SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CORE OF THE COLD FALL STORM WILL BE OVERHEAD FRIDAY BEFORE SHIFTING EAST DURING THE WEEKEND. SNOW LEVELS WILL FALL TO NEAR SEVEN THOUSAND FEET AT TIMES FRIDAY AND SATURDAY. GUSTY WINDS WILL ALSO REMAIN POSSIBLE NEAR CANYONS ACROSS SOUTHERN UTAH SATURDAY NIGHT AND SUNDAY MORNING. FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION THURSDAY AND FRIDAY. A HARD FREEZE IS POSSIBLE ACROSS THE WASTACH BACK...SANPETE AND SEVIER VALLEYS...AND NEAR CEDAR CITY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:08 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
| Sep 21, 7:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 21, 8:30 PM MDT | Special Weather Statement | SLC | Cache | 45 min |
| Sep 21, 8:55 PM MDT | Special Weather Statement | SLC | Cache | 50 min |
| Sep 21, 9:28 PM MDT | Special Weather Statement | SLC | Rich | 62 min |
| Sep 22, 3:08 AM MDT | Wind Advisory | SLC | 19 hr | |
| Sep 22, 7:49 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 22, 9:34 AM MDT | Areal Flood Warning | SLC | Carbon, Emery, Sevier | 6 hr |
| Sep 22, 9:58 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 6 hr |
| Sep 22, 10:24 AM MDT | Areal Flood Warning | SLC | Carbon, Duchesne, Emery, Garfield, Iron, Kane and 6 more | 12 hr |
| Sep 22, 11:30 AM MDT | Areal Flood Warning | SLC | Carbon, Duchesne, Emery, Summit, Utah, Wasatch and 1 more | 10 hr |
| Sep 22, 1:06 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 24 min |
| Sep 22, 1:27 PM MDT | Special Weather Statement | SLC | Tooele | 48 min |
| Sep 22, 2:09 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 36 min |
| Sep 22, 2:15 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Sep 22, 2:18 PM MDT | Winter Weather Advisory | SLC | 44 hr | |
| Sep 22, 2:44 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Tooele | 31 min |
| Sep 22, 3:08 PM MDT | Special Weather Statement | SLC | Davis | 22 min |
| Sep 22, 3:25 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 35 min |
| Sep 22, 3:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Weber | 36 min |
| Sep 22, 3:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| Sep 22, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Rich | 38 min |
| Sep 22, 4:51 PM MDT | Areal Flood Advisory | SLC | Washington | 54 min |
| Sep 22, 5:51 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 3 hr |
Nearby
Areal Flood Warnings in Utah, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.